FDA Warning on Diet Drug

Users of the fecal-incontinence-weight-loss pill, er, I mean orlistat , called Alli over the counter and Xenical in the higher dose prescription form,  need to be aware of a new warning from the FDA. The very brief version from the government can be found on the FDA site.  More detail can be found on this FDA page.

Since August, 2009, the FDA had been studying a possible link between orlistat and severe liver injury from data collected in drug trials and following the drug studies from 1999-2009. Only after the medication was released for general usage did these findings emerge, which is often the case for finding uncommon complications.  The FDA identified 13 “post-marketing” cases of severe liver injury. Twelve of them were people in other countries using Xenical, and 1 in the United States involved Alli. Some patients died or needed a liver transplant – talk about serious side effects!

Now, here is what one needs to consider when looking at these 13 “cases” (PEOPLE) who suffered severe liver damage. No strong evidence of a cause and effect relationship has been established. Forty million people have used some version of orlistat with only 13 of these types of complications reported. Some of the 13 people who had liver injury/died also had other factors that could have caused the problem. (The FDA does not state what these factors are – “drugs and conditions” – but obesity can rarely lead to severe liver damage itself.

The FDA states that patients using orlistat should be advised to watch for signs of liver disease – jaundice, dark urine, itching, pain in the liver area, etc. – and discuss with their physician the risks and benefits of taking this medication.

Here is my take as a physician and as an obese person.

  • It is too soon to know if these people had life-threatening injuries or died because of orlistat, and I have many questions that are not answered by the FDA (and my physician web-sites). For example, how long after taking the drug did these people develop symptoms; what were the other drugs and conditions that they had; what countries reported the injuries, and do they have better monitoring (meaning maybe more injuries occurred in the U.S. and have been missed.)
  • If you or anyone you know is taking orlistat, think long and hard about continuing it because waiting until you show the symptoms means you already have very severe, maybe irreversible,  liver damage. If one decides to continue the medication, ask the doctor for routine liver tests.
  • (This last bullet is the reason why I immediately laughed when orlistat was approved.) Why the hell would anyone take this drug to begin with? The side effects are amazingly bothersome for a relatively small weight loss and only if you are eating a lot of fat in your diet. Plus, it stops working when you stop taking it, duh. The list goes on. Read the drug manufacturer’s web site. Pills are not the answer for long-term, significant weight loss – a strong personal belief because pills do not change life-long behaviors (and cutting out fat is not nearly as important as removing dietary sugar).

End of warning and rant.

Disclaimer: This is not meant as medical advice, but it certainly does pass along the FDA warning

cartoon showing FDA warning label on pill bottle

Advertisements

2 thoughts on “FDA Warning on Diet Drug

  1. Yes, I was thinking like the last bullet point. The sad fact is so many people are still looking for the magic diet pill, the easy way to get to thin. I don’t think it exists. And maybe it never will. It is hard work to diet and lose weight. The short cuts all seem to have too much risk involved.

  2. I think people expect that there really is a “magic pill” and sometimes even in pill form. Years ago when I’d lost 70 pounds people were visibly disappointed when I told them it was plain old fashioned diet & exercise that did it, not gastric bypass or some other intervention. People think there is some way for them to get an answer that doesn’t require Hard Work.

    Love the cartoon, by the way!

Comments are closed.